What Are the Effects of Taking Too Much Ibuprofen?

Ibuprofen may be taken to relieve muscle pain and aches.
Chest pain may occur as a result of taking too much ibuprofen.
Ibuprofen.
Taking too much Ibuprofen can cause stomach pain.
People with gastrointestinal disorders should only take low doses of ibuprofen to reduce the risk of internal bleeding.
Article Details
  • Written By: C. Daw
  • Edited By: O. Wallace
  • Last Modified Date: 17 October 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

Ibuprofen is a non-steroidal, anti-inflammatory drug, commonly referred to as an NSAID, that is used as an over-the-counter or prescription drug to help people get relief from headache, fever, pain or arthritis. Commonly sold brands of ibuprofen are used by many people every year. While most people find that these NSAID drugs work very well for them with little or no side effects, there are some long-term effects that can be caused by using too much ibuprofen. People should become aware of these long-term effects before beginning to use any ibuprofen products.

The first risk that comes from taking too much ibuprofen is the increased chance of having heart or circulation problems. This risk can include life-threatening problems like heart attack or stroke. The longer a person takes ibuprofen as a pain killer, the greater chance they have at having these life-threatening effects. People should reduce how much ibuprofen they take, or how long they use it, especially if they have a family history of stroke or heart attack. People having symptoms of a heart or circulation problem including chest pain, slurred speech, vision problems or shortness of breath should contact a doctor immediately.

Ad

Other common risks that are involved when taking too much ibuprofen include serious problems of the stomach and intestines. The stomach lining is often times damaged when there is a prolonged use of ibuprofen and it can cause internal bleeding, or even a hole in the stomach. Damage to the kidneys and liver is also known to be caused by taking a lot of ibuprofen. When experiencing any of the following symptoms like bloody or black stools, coughing up blood or severe stomach pain, the doctor should be contacted immediately.

Taking too much ibuprofen can cause damaging effects to the body and safety steps should be taken to eliminate the chance of over usage. People taking ibuprofen should only take the prescribed amount listed on the label and should never take a larger dose than recommended, unless prescribed by a doctor. Ibuprofen is not meant to be a drug that is taken on a daily basis and should not be taken longer than a two week period. If pain conditions are still occurring after the two week period, the doctor should be contacted in order to have an alternative medicine prescribed. If any side effects occur while using ibuprofen, the use of the drug should be stopped and a doctor should be consulted.

Ad

More from Wisegeek

You might also Like

Discuss this Article

anon947245
Post 3

My stomach hurts from taking too much ibuprofen. I wish I could eat or drink something to make it stop hurting.

MissDaphne
Post 1

Something else to be aware of as far as ibuprofen side effects is that it should *never* be taken by women in late pregnancy. It is known to cause heart defects in newborns that can be very dangerous. Basically, it causes a passage in the hart to close prematurely, which can cause serious problems or even fetal death.

It's not as bad in the first trimester, but I think that doctors still advise you to avoid it. Mine said to stick to Tylenol if I really had to have something. (I think there are prescriptions we could have tried if I had had serious pain for some reason.)

It's category D for the third trimester, so it's not actually X, but that does mean you should never take it without a doctor's order and a doctor better have a darn good reason for prescribing it at that point.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email